Dr. Sharon Orrange - October 04, 2017
Of the non-genetic causes of birth defects, medications are a well-known offender. Early in the first trimester, many women don’t yet know that they are pregnant. This is a high-risk time to be taking certain medications as this is the major period of organogenesis or development of the organs.
While the science is very limited (pregnant women are generally not included in medication safety studies) there are a handful of medications that are considered category X drugs, or drugs that should not be taken in women who are or may become pregnant. See More
Dr. Sharon Orrange - September 17, 2017
First, a little reminder about taste. Our sensory system for taste is remarkably sensitive, made possible by our taste buds. Taste buds are each made up of taste receptor cells which bind to small molecules related to flavor. Through sensory nerves, the receptors relay the taste information to the brain and this allows us to discern five basic tastes (sweet, salty, bitter, sour, and umami/savory). See More
Dr. Sharon Orrange - July 26, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.
Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. See More
Dr. Sharon Orrange - June 25, 2017
Your eyes have a combination of a relatively small size with a rich blood supply that makes them extra vulnerable to negative side effects from medications.
These side effects vary—and may involve the lens, retina or cornea. If you’re older, or using a medication at a high dose for a longer period of time, be aware that your risk will be higher.
Here are ten oral medications known to have adverse effects on the eye:
- Alendronate (Fosamax) is taken once a week and belongs to a class of medications used for osteoporosis called bisphosphonates. See More
Dr. Sharon Orrange - January 27, 2015
Medications certainly aren’t the only thing that will cause hair loss, but they are often overlooked. If you feel like you are losing your hair, one of your first steps is to look at your medication list. You will also pay attention to other well known causes including poor diet (caloric or protein restriction), major illness or surgeries, major psychological stress, significant weight loss, chronic iron deficiency, thyroid disorders, and childbirth. See More
Dr. Sharon Orrange - November 15, 2012
Better than Accutane? Yes, a new pill will be hitting the market that works better for acne than Accutane. Absorica (isotretinoin) is a retinoid capsule that dermatologists in the U.S. think will be a game changer in terms of improving acne and preventing relapse.